Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 78, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Oct 6, 2018, 4:22 PM EDT for Carroll County, Clinton County, Tippecanoe County, Indiana. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2018, 4:22 PM EDT (20:22 UTC)
- Expired
- Oct 6, 2018, 5:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carroll County, IN, Clinton County, IN, Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 108 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 4:23 PM EDT | TSTM WND DMG | 3 Nnw Dayton, IN | 911 CENTER REPORTS LARGE TREE LIMB DOWN NEAR COUNTY ROAD 550 EAST. TIME ESTIMATED FROM RADAR. |
| Oct 6, 4:28 PM EDT | TSTM WND DMG | 2 Ese Lafayette, IN | LARGE HEALTHY TREE SNAPPED NEAR BASE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 2:31 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 643 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
223
WUUS53 KIND 062022
SVRIND
INC015-023-157-062100-
/O.NEW.KIND.SV.W.0078.181006T2022Z-181006T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
422 PM EDT SAT OCT 6 2018
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Carroll County in north central Indiana...
Northeastern Tippecanoe County in west central Indiana...
Northwestern Clinton County in central Indiana...
* Until 500 PM EDT.
* At 422 PM EDT, severe thunderstorms were located along a line
extending from near Brookston to near West Lafayette to Lafayette,
moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lafayette, West Lafayette, Delphi, Flora, Rossville, Battle Ground,
Camden, Yeoman and Purdue University.
This includes Interstate 65 between mile markers 170 and 183.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4074 8653 4069 8652 4069 8647 4049 8645
4040 8649 4039 8692 4053 8696 4056 8692
4056 8677 4066 8677 4067 8675 4068 8674
4068 8676 4069 8675 4070 8676 4071 8676
4074 8673
TIME...MOT...LOC 2022Z 261DEG 32KT 4053 8686 4045 8683 4040 8686
HAIL...0.75IN
WIND...60MPH
$$
MRD/MR4 follow-up statements
453
WWUS53 KIND 062032
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
432 PM EDT SAT OCT 6 2018
INC015-023-157-062100-
/O.CON.KIND.SV.W.0078.000000T0000Z-181006T2100Z/
Carroll IN-Tippecanoe IN-Clinton IN-
432 PM EDT SAT OCT 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CARROLL...NORTHEASTERN TIPPECANOE AND NORTHWESTERN CLINTON
COUNTIES...
At 431 PM EDT, severe thunderstorms were located along a line
extending from near Delphi to 10 miles east of West Lafayette to 7
miles east of Lafayette, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lafayette, Delphi, Flora, Rossville, Battle Ground, Camden and
Yeoman.
This includes Interstate 65 between mile markers 170 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4074 8653 4069 8652 4069 8647 4049 8645
4040 8649 4039 8687 4052 8687 4056 8686
4056 8677 4067 8673 4074 8665
TIME...MOT...LOC 2031Z 260DEG 34KT 4055 8674 4047 8671 4042 8674
HAIL...0.75IN
WIND...60MPH
$$
MRD/MR400
WWUS53 KIND 062041
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
441 PM EDT SAT OCT 6 2018
INC015-023-157-062100-
/O.CON.KIND.SV.W.0078.000000T0000Z-181006T2100Z/
Carroll IN-Tippecanoe IN-Clinton IN-
441 PM EDT SAT OCT 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL CARROLL...EAST CENTRAL TIPPECANOE AND NORTHWESTERN
CLINTON COUNTIES...
At 440 PM EDT, severe thunderstorms were located along a line
extending from 13 miles southwest of Logansport to near Delphi to 16
miles east of Lafayette to 9 miles northwest of Frankfort, moving
east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Delphi, Flora, Rossville and Camden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Indianapolis.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4074 8653 4069 8652 4069 8647 4049 8645
4040 8649 4039 8677 4050 8673 4057 8670
4074 8659
TIME...MOT...LOC 2040Z 252DEG 35KT 4062 8655 4056 8655 4054 8660 4047
8658 4040 8660
HAIL...0.75IN
WIND...60MPH
$$
MRD/MR558
WWUS53 KIND 062048
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
448 PM EDT SAT OCT 6 2018
INC157-062057-
/O.CAN.KIND.SV.W.0078.000000T0000Z-181006T2100Z/
Tippecanoe IN-
448 PM EDT SAT OCT 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TIPPECANOE COUNTY
IS CANCELLED...
The storms which prompted the warning have weakened across the
warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and north central Indiana.
LAT...LON 4071 8653 4071 8652 4069 8652 4069 8647
4049 8645 4040 8649 4039 8667 4057 8664
TIME...MOT...LOC 2047Z 261DEG 32KT 4063 8649 4057 8649 4055 8654 4048
8652 4041 8654
$$
INC015-023-062100-
/O.CON.KIND.SV.W.0078.000000T0000Z-181006T2100Z/
Carroll IN-Clinton IN-
448 PM EDT SAT OCT 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR EASTERN CARROLL AND NORTHWESTERN CLINTON COUNTIES...
At 447 PM EDT, severe thunderstorms were located along a line
extending from 11 miles southwest of Logansport to 14 miles southwest
of Walton to 7 miles east of Delphi to 19 miles east of Lafayette to
8 miles north of Frankfort, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Flora, Rossville and Camden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Indianapolis.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4071 8653 4071 8652 4069 8652 4069 8647
4049 8645 4040 8649 4039 8667 4057 8664
TIME...MOT...LOC 2047Z 261DEG 32KT 4063 8649 4057 8649 4055 8654 4048
8652 4041 8654
HAIL...<.75IN
WIND...60MPH
$$
MRD/MR725
WWUS53 KIND 062059
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
459 PM EDT SAT OCT 6 2018
INC015-023-062109-
/O.EXP.KIND.SV.W.0078.000000T0000Z-181006T2100Z/
Carroll IN-Clinton IN-
459 PM EDT SAT OCT 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CARROLL AND
NORTHWESTERN CLINTON COUNTIES WILL EXPIRE AT 500 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and north central Indiana.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.
LAT...LON 4071 8653 4071 8652 4069 8652 4069 8647
4049 8645 4040 8649 4039 8667 4057 8664
TIME...MOT...LOC 2059Z 261DEG 32KT 4065 8635 4059 8635 4057 8640 4050
8638 4043 8640
$$
MRD/MRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 4:09 PM EDT, 13 minutes earlier.
Area forecast discussion, Oct 6, 4:09 PM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 409 PM EDT Sat Oct 6 2018 .UPDATE... The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below. && .SYNOPSIS... Issued at 329 PM EDT Sat Oct 6 2018 A warm and humid environment will be in place across central Indiana through the weekend and into next week. A persistent frontal boundary will remain in the area with central Indiana on the warm side making the environment very conducive to diurnal development. Some of the storms could become strong to severe this evening and tonight. The pattern will then change around mid-week when a strong cold front moves through the forecast area on Wednesday night. This will result in an abrupt change from the summer like weather back to more normal Fall temperatures late in the extended period. && .NEAR TERM /This Evening and Tonight/... Issued at 329 PM EDT Sat Oct 6 2018 The main focus of the near term period will be the potential for strong to severe thunderstorms with a Slight Risk for severe weather across the northwest two-thirds of central Indiana mainly this evening. Current radar mosaic shows showers and thunderstorms along a strong frontal boundary stretching from Oklahoma through northwest Indiana. This is a strong temperature gradient with temperatures in the mid to upper 80s in the warm sector (central IN) and temperatures in the 60s north of the boundary. So far, some of the storms have been severe, but it has been rather isolated in nature. Nonetheless, the relatively unstable environment with CAPE values in the 1200-1800 J/kg range will make this an area to watch over the next several hours. HRRR showers scattered shower/thunderstorm activity spreading through central Indiana from northwest to southeast through the evening hours, eventually breaking up after sunset. This seems to coincide well with the diurnal threat. So, focus for severe weather will primarily be over the northwest two-thirds of central Indiana over the next several hours...the main threat being damaging winds. Tonight, anticipate the severe potential to wind down after sunset, but there will still be chances for showers and sub severe storms over the northwestern two-thirds of central Indiana once again where forcing is best near aforementioned frontal boundary. && .SHORT TERM /Tomorrow through Tuesday/... Issued at 329 PM EDT Sat Oct 6 2018 Much of the same can be expected for tomorrow. Central Indiana will remain in a warm, moist environment with southerly flow. Once again, the best chances for any showers and thunderstorms will be over the northwest two-thirds of central Indiana...closest to frontal boundary. Meanwhile, the southeastern third of central Indiana can expect mainly dry conditions. However, the drier air will start working its way northward on Sunday night as the high pressure over the Delmarva/Southeast U.S. shifts a bit. So, expect dry conditions over all of central Indiana by Mon 06Z. Monday and Tuesday, the high temperatures in the mid to upper 80s will continue with dewpoints in the 60s. With the aforementioned frontal boundary a little farther north though, shower and thunderstorm chances will be reduced across most of the forecast area. The exception will be low chances across the northernmost counties. && .LONG TERM /Tuesday night through Saturday/... Issued at 256 PM EDT Sat Oct 6 2018 Models and ensembles in reasonable agreement that a strong cold front will move through Wednesday night. Very warm, moist and unstable air along and ahead of the system combined with the strong dynamics will bring widespread showers and thunderstorms to the area next Wednesday and Wednesday night. Heavy rain will be possible. After that, the well above normal airmass will be replaced by a below normal one for late next week and weekend. There will also be a threat for more showers, but models and ensembles are not in good agreement with the timing, so will accept the blend with low confidence in timing. Brought more shower chances in by late next Friday. && .AVIATION /Discussion for the 061800Z TAF Issuance/... Issued at 105 PM EDT Sat Oct 6 2018 A quasi-stationary will slip to near LAF this evening and then remain nearby. Radar was showers numerous showers and a few thunderstorms moving along near the boundary and with an upper wave in southwest flow aloft. Thus, confidence is good enough in tempo MVFR thunderstorm groups at LAF through 03z. Otherwise, less coverage is expected at the other sites. For now, will just go with VFR conditions at the other sites with no thunder mention. But, that may change in subsequent TAF issuances or ammendments. MOre storms may fire up after 15z Sunday, especially in the LAF area, closer to the front. Winds will be southwest 10 to 14 knots with gusts to 22 knots through 23z. After that, winds away from convection or outflow boundaries will see winds drop off below 10 knots. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...TDUD NEAR TERM...TDUD SHORT TERM...TDUD LONG TERM....MK AVIATION...MK
Hazardous weather outlook, Oct 6, 8:58 AM EDT, 7 hours 24 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 858 AM EDT Sat Oct 6 2018 INZ021-028>031-035>049-051>057-060>065-067-071000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, and Vincennes 858 AM EDT Sat Oct 6 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Scattered showers and thunderstorms are possible. Hazards: Lightning, damaging winds and heavy rainfall. Timing: This afternoon and tonight. Discussion: A front will remain generally just north of the area through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Thunderstorms will be possible at times for all or parts of the area on Sunday and again on Tuesday through Thursday. While gusty winds...heavy rainfall and lightning will be possible with thunderstorms...severe storms are not expected at this time. Heat indices will peak in the lower 90s Saturday through Tuesday. Discussion: A more active weather pattern is expected this weekend and through the middle of next week with a frontal boundary moving back and forth across the area. The front should finally shift east of the area late week with cooler temperatures arriving. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ068>072-071000- Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Bedford and Seymour 858 AM EDT Sat Oct 6 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Scattered showers and thunderstorms are possible. Hazards: Lightning, heavy rainfall, gusty winds. Timing: Through today and tonight. Discussion: A front will remain north of the area through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Thunderstorms will be possible at times for all or parts of the area on Sunday and again on Tuesday through Thursday. While gusty winds...heavy rainfall and lightning will be possible with thunderstorms...severe storms are not expected at this time. Heat indices will peak in the lower 90s Saturday through Tuesday. Discussion: A more active weather pattern is expected this weekend and through the middle of next week with a frontal boundary moving back and forth across the area. The front should finally shift east of the area late week with cooler temperatures arriving. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Oct 6, 3:56 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
356 PM EDT SAT OCT 6 2018
INZ028-029-035-062015-
Fountain IN-Warren IN-Tippecanoe IN-
356 PM EDT SAT OCT 6 2018
...SPECIAL WEATHER STATEMENT...
At 355 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Otterbein to 7 miles northeast of
Williamsport to Covington. Movement was east at 40 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
West Lafayette, Williamsport, Attica, Shadeland, West Lebanon,
Newtown and Pine Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
west central Indiana.
LAT...LON 4056 8688 4039 8694 4017 8715 4019 8744
4037 8731 4048 8724 4048 8709 4056 8709
TIME...MOT...LOC 1955Z 259DEG 33KT 4049 8715 4036 8719 4014 8741
MRD/MKSpecial weather statement, Oct 6, 4:11 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
411 PM EDT SAT OCT 6 2018
INZ021-029-035-062045-
Fountain IN-Tippecanoe IN-Carroll IN-
411 PM EDT SAT OCT 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARROLL...
NORTHEASTERN FOUNTAIN AND TIPPECANOE COUNTIES UNTIL 445 PM EDT...
At 411 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Otterbein to West
Lafayette to 9 miles northeast of Veedersburg. Movement was east at
40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Lafayette, West Lafayette, Delphi, Shadeland, Dayton, Battle Ground,
Newtown and Purdue University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central, north central and west central Indiana.
LAT...LON 4052 8656 4043 8663 4043 8669 4036 8669
4022 8681 4020 8725 4034 8714 4037 8709
4055 8703 4056 8696 4056 8677 4060 8677
4063 8662
TIME...MOT...LOC 2011Z 253DEG 37KT 4053 8698 4044 8694 4021 8713
MRD/MKThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 7:26 AM EDT | River Flood Warning | IND | Tippecanoe | 6 hr |
| Oct 6, 3:56 PM EDT | Special Weather Statement | IND | Warren | 19 min |
| Oct 6, 4:11 PM EDT | Special Weather Statement | IND | Tippecanoe | 34 min |
| Oct 6, 4:53 PM EDT | Special Weather Statement | IND | Howard | 37 min |
| Oct 6, 5:33 PM EDT | Special Weather Statement | IND | Tipton | 27 min |
| Oct 6, 7:34 PM EDT | River Flood Warning | IND | Tippecanoe | 12 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.